Hail, Crosby
- When
- May 30, 10:35 PM CST
- Where
- Crosby County, Ralls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.680, -101.380
Broadcast media relayed a public report of quarter size hail in Ralls. No damage was reported.
A complex of thunderstorms developed late in the evening on the 30th and continued into the early morning hours of the 31st. Thunderstorms initially developed around 22:00 CST along a weak cold front extending from the extreme southeastern Texas panhandle to the south-central South Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A complex of thunderstorms developed late in the evening on the 30th and continued into the early morning hours of the 31st. Thunderstorms initially developed around 22:00 CST along a weak cold front extending from the extreme southeastern Texas panhandle to the south-central South Plains. Many of these thunderstorms became severe as they continued to intensify while the storms moved to the northeast. After midnight CST on the 31st, thunderstorms began to weaken and moved east of the Rolling Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 7:23 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 823 PM CDT MON MAY 30 2011 .UPDATE... FORECAST PRODUCTS WERE UPDATED TO ACCOUNT FOR GRADUALLY LOWERING WIND SPEEDS THIS EVENING. RED FLAG WARNING AND WIND ADVISORY HIGH-LITES WERE ALLOWED TO EXPIRE. EVENING GUIDANCE PACKAGE NOT YET IN...BUT WE STILL BELIEVE THERE IS A SLIM CHANCE FOR THUNDERSTORMS TO DEVELOP NORTHWARD ALONG THE DRY-LINE THIS EVENING...AND ALSO LATER TONIGHT AS THE PACIFIC COLD FRONT INTERACTS WITH THE DRY- LINE. SO...NO CHANGES TO THE ALREADY SMALL THUNDER CHANCES. RMCQUEEN && .PREV DISCUSSION... /ISSUED 658 PM CDT MON MAY 30 2011/ AVIATION... MODERATE LOW LEVEL SOUTHERLY FLOW WITH VFR CONDITIONS WILL PREVAIL AGAIN THIS FORECAST. THERE ARE...HOWEVER...SLIM CHANCES FOR THUNDERSTORMS TO EFFECT TAF SITES OVERNIGHT THAT WE WILL BE WATCHING. FIRST...DRY-LINE RUNNING FROM JUST EAST OF KLBB TO ABOUT 25 MILES WEST OF KCDS HAS CONVECTED WITH SHALLOW HIGH-BASED CUMULUS. LOW RISK OF A FEW THUNDERSTORMS DURING THE EVENING... MAINLY NORTHWEST OF KCDS AND ALSO SOUTH OF KLBB AS DRY-LINE RETREATS. ALSO...A SLIM CHANCE OF THUNDERSTORM DEVELOPMENT LATER TONIGHT AS A PACIFIC COLD FRONT EDGES EASTWARD SHORTLY AFTER MIDNIGHT. FINALLY... DEEPER MOISTURE SHOULD YIELD A HEALTHIER CUMULUS CLOUD FIELD TOMORROW AFTERNOON ALONG WITH SLIGHTLY BETTER CHANCE FOR AFTERNOON THUNDERSTORMS. RMCQUEEN PREV DISCUSSION... /ISSUED 322 PM CDT MON MAY 30 2011/ SHORT TERM... FIRE WEATHER AND LIMITED CHANCES FOR CONVECTION ASSOCIATED WITH THE EJECTION OF AN UA TROUGH OVER THE NORTHERN/CENTRAL PLAINS REMAIN OF CONCERN THROUGH THE SHORT TERM. AT 20Z...THE DRYLINE WAS ORIENTED FROM ROUGHLY SILVERTON TO BROWNFIELD. ADDITIONAL MIXING MAY HELP THE IT TO PROGRESS ANOTHER 30-45KM THROUGH LATE AFTERNOON. SATELLITE TRENDS SHOW A MODERATE CU FIELD ALONG/EAST OF THE DRYLINE WHERE INHIBITION HAS WEAKENED NOTABLY PER LAPS/RUC ANALYSIS. THUS AN ISOLATED THUNDERSTORM MAY INITIATE OVER THE EXTREME EASTERN SOUTH PLAINS/ROLLING PLAINS DURING THE NEXT 2-4HRS IF MODEST LIFT ASSOCIATED WITH THE DRYLINE CIRCULATION CAN PROVE TO BE SUFFICIENT. HOWEVER A LACK OF MEANINGFUL FORCING/ASCENT WILL LIKELY PRECLUDE DEVELOPMENT LOCALLY DURING THE DAYLIGHT HOURS. HIGH RESOLUTION MODELS CONTINUE TO SUGGEST THAT INCREASING CU OVER THE UPPER TRANS PECOS/WESTERN BASIN MAY MATURE INTO STORMS AND APPROACH THE SOUTHERN/SOUTHEAST ZONES THIS EVENING. ADDITIONALLY... HINTS OF CI ARE NOTED IN SOME MODELS OVER THE SOUTHERN SOUTH PLAINS/ROLLING PLAINS BETWEEN 03-06Z AS A PAC FRONT PUSHING SOUTHEAST IN WAKE OF THE PASSING UA TROUGH AXIS MERGES WITH THE DRYLINE. THIS MAY PROVE TO PRESENT THE DAY/S BEST CHANCE FOR RAIN... BUT PROBABILITIES WILL REMAIN AOB 20 TO 30 PERCENT. SAID FRONT WILL PUSH SOUTH OF THE FA OVERNIGHT...BUT IS PROGGED TO RETREAT NORTHWARD DURING THE DAY TUESDAY AS RENEWED UA TROUGHINESS EVOLVES OVER THE U.S. WEST COAST. TUESDAY APPEARS TO OFFER THE BEST CHANCE OF RAIN WE/VE SEEN IN SOME TIME /30-40 PERCENT/ WITHIN MOISTENING UPSLOPE FLOW. YET...UA SUPPORT WILL BE MINIMAL WITH BUILDING HEIGHTS UNDER THE PERIPHERY OF AN EXPANDING SUBTROPICAL RIDGE OVER CENTRAL TEXAS. THUS DEEP LAYER SHEAR WILL BE WANING... BUT INSTABILITY WILL REMAIN SUFFICIENT TO WARRANT A RISK OF SEVERE WEATHER. LONG TERM... THE LONG TERM FORECAST WILL BE CHARACTERIZED BY A SUMMERTIME RIDGE AND A TROUGH TO THE WEST OF THE AREA. A WARM FRONT WILL LIFT NORTH TOMORROW EVENING SPREADING MOISTURE TO A LARGER PORTION OF WEST TEXAS. AN ELONGATED RIDGE WILL BE POSITIONED FROM WEST TEXAS THROUGH THE MID ATLANTIC STATES. A CHANCE OF THUNDERSTORMS WILL EXIST JUST ABOUT EVERY EVENING THROUGH THURSDAY ACROSS THE HIGHER TERRAIN OF NEW MEXICO. SOME OF THESE STORMS WILL HAVE A CHANCE OF DRIFTING INTO THE AREA. THIS TREND COULD LAST THROUGH THE WEEKEND WITH THE UPPER RIDGE SHIFTING EAST AND A BROAD TROUGH TO THE WEST NEARING A BIT CLOSER. DIFFERENCES AMONG MODEL SOLUTIONS ENTER THE FORECAST TOWARDS THE END OF THE FORECAST PERIOD AS A CLOSED LOW DIVES INTO SOUTHERN CALIFORNIA. THERE COULD BE A CHANCE OF MORE WIDESPREAD PRECIPITATION BY THE MIDDLE OF NEXT WEEK BUT THIS FORECASTER IS NOT HOLDING HIS BREATH GIVEN THE MODEL DIFFERENCES AT THE MOMENT. TEMPERATURES WILL STAY ABOVE AVERAGE WITH STRONG POSITIVE HEIGHT ANOMALIES ASSOCIATED WITH THE RIDGE. AND FOR WHAT IT IS WORTH...THE NAEFS IS DEPICTING A PROLONGED PERIOD OF WARMTH THROUGH THE MIDDLE OF JUNE. JDV FIRE WEATHER... CRITICAL FIRE WEATHER IS ONGOING OVER THE WESTERN/CENTRAL SOUTH PLAINS...AND HAS ALREADY CONTRIBUTED TO AT LEAST TWO SIGNIFICANT FIRES. THESE CONDITIONS WILL PERSIST UNTIL EARLY EVENING WHEN SOUTHWESTERLY WINDS WILL BEGIN TO SUBSIDE...BUT OVERNIGHT RH RECOVERIES WILL BE VERY POOR. WINDS WILL VEER TOWARD THE NORTHWEST OVER ALL AREAS EXCEPT THE SOUTHERN ROLLING PLAINS BY MORNING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 51 85 60 92 61 / 10 20 30 10 20 TULIA 54 85 64 91 65 / 10 20 30 10 10 PLAINVIEW 55 86 64 90 65 / 10 30 30 10 10 LEVELLAND 56 87 64 90 65 / 10 40 30 10 10 LUBBOCK 62 88 68 91 68 / 20 40 20 10 10 DENVER CITY 58 88 63 90 64 / 20 40 30 10 10 BROWNFIELD 59 86 65 90 66 / 20 40 20 10 10 CHILDRESS 69 91 68 96 68 / 20 30 20 10 0 SPUR 67 89 68 94 68 / 30 30 20 0 0 ASPERMONT 73 91 71 95 71 / 30 30 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>035-039>041. && 05/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 818 PM CDT MON MAY 30 2011 TXZ021>044-010130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 818 PM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF A DRYLINE OVERNIGHT. IF STORMS DEVELOP...THEY WILL BRING THE THREATS OF LOCALLY DAMAGING WINDS AND LARGE HAIL. THE STRONGEST STORMS ARE POSSIBLE ALONG AND EAST OF A QUITAQUE TO RALLS TO TAHOKA LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY BE ON-GOING ACROSS THE SOUTHERN SOUTH PLAINS AND ROLLING PLAINS TUESDAY MORNING...WITH STORMS EXPECTED TO EXPAND NORTHWARD TUESDAY AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY OVERNIGHT...BUT MAY BE REQUESTED IF ORGANIZED SEVERE THUNDERSTORMS DEVELOP.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1117 PM CDT MON MAY 30 2011 TXZ035-036-310445- CROSBY-LUBBOCK- 1117 PM CDT MON MAY 30 2011 ...STRONG THUNDERSTORM IN SOUTHEAST LUBBOCK COUNTY MOVING INTO WESTERN CROSBY COUNTY... AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN LUBBOCK COUNTY...NEAR RANSOM CANYON...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MCZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1125 PM CDT MON MAY 30 2011 TXZ030-031-310500- FLOYD-MOTLEY- 1125 PM CDT MON MAY 30 2011 ...STRONG THUNDERSTORM IN SOUTHEAST FLOYD COUNTY ENTERING SOUTHWEST MOTLEY COUNTY... AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES SOUTHWEST OF MATADOR...MOVING NORTHEAST AT 35 MPH. DOUGHERTY IS IN THE PATH OF THIS STRONG THUNDERSTORM. PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MCZ
The Lubbock radar (KLBB), 40 km away, was scanning. The volume nearest the first event began at 04:35 UTC.
5 hail. Local standard time, as filed.
Broadcast media relayed a public report of quarter size hail in Ralls. No damage was reported.
A NWS co-op observer reported numerous nickel sized hail stones mixed with a few golf ball sized hail stones. No damage was reported.
Broadcast media relayed a public report of golf ball sized hail in Matador. No damage was reported.
Law enforcement reported a few golf ball sized hail stones. There was partial damage to a law enforcement vehicle.
Childress police reported quarter size hail on the south side of town. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307733, 307763, 307765, 307768, 307770.